Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 27, NWS El Paso, TX

July 11, 2011Grant County, Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 11, 2011, 7:58 PM MDT for Grant County, Luna County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2011, 7:58 PM MDT (01:58 UTC)
Expired
Jul 11, 2011, 8:45 PM MDT
In force
47 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Grant County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 143 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3657 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS54 KEPZ 120158
SVREPZ
NMC017-029-120245-
/O.NEW.KEPZ.SV.W.0027.110712T0158Z-110712T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
758 PM MDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  NORTHWESTERN LUNA COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 845 PM MDT

* AT 749 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 20 MILES WEST OF DEMING...MOVING
  NORTH AT 20 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING
  WINDS.

* LOCATIONS IMPACTED INCLUDE...
  CITY OF ROCKS STATE PARK...
  FAYWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3272 10813 3264 10771 3226 10789 3224 10820
TIME...MOT...LOC 0158Z 193DEG 18KT 3236 10808

$$

PARK
1 follow-up statement
163 
WWUS54 KEPZ 120241
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
841 PM MDT MON JUL 11 2011

NMC017-029-120250-
/O.EXP.KEPZ.SV.W.0027.000000T0000Z-110712T0245Z/
LUNA NM-GRANT NM-
841 PM MDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT AND
NORTHWESTERN LUNA COUNTIES WILL EXPIRE AT 845 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LEVELS IN THE WARNED AREA.

LAT...LON 3272 10813 3264 10771 3226 10789 3224 10820
TIME...MOT...LOC 0240Z 193DEG 18KT 3256 10802

$$

PARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:56 PM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 11, 2:56 PM MDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
256 PM MDT MON JUL 11 2011

.SYNOPSIS...
A DEEP PLUME OF MOISTURE WILL BE IN PLACE OVER THE STATE FOR THE
NEXT FEW DAYS. CLOUDY SKIES WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE LOCAL AREA. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE THROUGH WEDNESDAY. A REDUCTION IN
MOISTURE WILL TOWARD THE END OF THE WEEK WILL REDUCE CHANCES FOR
THUNDERSTORMS BACK TO ISOLATED FOR MOST AREAS THURSDAY THROUGH
SATURDAY. THE PLUME OF MOISTURE WILL SHIFT BACK WEST OF THE AREA
BY LATE SUNDAY INTO THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...
WITH A THE HIGH SHIFTING TO THE EAST AND A WEST COAST TROUGH
DEEPENING...THE PLUME OF MOISTURE THAT HAD BEEN OVER ARIZONA IS
NOW SHIFTING EASTWARD INTO NEW MEXICO. THIS DEEPER MOISTURE WILL
RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON THROUGH WEDNESDAY NIGHT. THE AVAILABLE MOISTURE WILL
DEEPEST ON TUESDAY WITH PRECIPITABLE WATER VALUES EXPECTED TO NEAR
170 PERCENT OF NORMAL. THAT INDICATES THAT ANY STORMS THAT FORM
WILL BE EFFICIENT RAIN PRODUCERS WITH LOCALLY HEAVY RAINFALL
POSSIBLE. EXCESSIVE RUN OFF FROM HEAVY RAIN MAY CAUSE MINOR
LOCALIZED FLOODING ALONG DRAINAGES AND LOW LYING AREAS. IN
ISOLATED CASES WHERE RAIN AMOUNTS ARE MUCH HIGHER...LOCALIZED
FLASH FLOODING MIGHT OCCUR.

BY THURSDAY...THE HIGH WILL BEGIN TO REFORM CLOSER BACK TO THE
LOCAL AREA. THIS CHANGE WILL START TO DIMINISH THE FLOW OF
MOISTURE ACROSS THE AREA AND REDUCE THE FREQUENCY OF SHOWERS AND
THUNDERSTORMS FOR THE LATTER PART OF THE WEEK. MAINLY ISOLATED
LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS ARE EXPECTED THURSDAY
THROUGH SATURDAY. TEMPERATURES WILL ALSO BEGIN TO WARM BACK UP
ABOVE NORMAL INTO THE UPPER 90S TO NEAR 100 FOR THE LOWLANDS.

BY SUNDAY THE HIGH WILL BE CENTERED OVER THE NORTHERN PART OF THE
STATE WITH AN EASTERLY FLOW PATTERN SET UP OVER THE LOCAL AREA.
THIS FLOW WILL TAP MAINLY DRIER CONTINENTAL AIR WHICH WILL FURTHER
REDUCE MOISTURE ACROSS THE REGION AND DIMINISH THUNDERSTORM
CHANCES TO NEAR ZERO EXCEPT FOR THE MOUNTAIN ZONES FOR SUNDAY
THROUGH NEXT TUESDAY. TEMPERATURES WILL CONTINUE TO BE ABOVE
NORMAL.

&&

.AVIATION...VALID 12/00Z-13/00Z...
PREVAILING SCT080-150 BKN250 CAN BE EXPECTED THRU PD WITH SE
WINDS 6-12KTS. SCT TSRA WITH BKN040-060 WILL LINGER UNTIL 08Z AND
START AGAIN AFT 17Z...WDLY SCT TO SCT 3-5SM TSRA BKN040-060
EXPECTED.

&&

.FIRE WEATHER...
SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE ACROSS THE REGION
OVER THE NEXT 2 TO 3 DAYS AS A BROAD UPPER LOW MOVES EAST OF THE
AREA TODAY...AND ANOTHER UPPER DISTURBANCE OVER NORTHWEST MEXICO
MOVES INTO THE AREA...CARRYING ENHANCED SUBTROPICAL MOISTURE WITH
IT.  LATER IN THE WEEK...A DEEPENING TROUGH OVER THE WEST COAST
WILL SHIFT THE SUBTROPICAL RIDGE EASTWARD...AND WHILE THE OVERALL
MOISTURE AVAILABILITY AND PRECIP COVERAGE WILL DECREASE...THE
MONSOONAL MOISTURE PLUME WILL FAVOR AREAS NEAR AND EAST OF THE
CONTINENTAL DIVIDE HEADING INTO THE WEEKEND.  THE RESULT WILL BE
INCREASING PRECIPITATION...ESPECIALLY OVER THE HIGHER TERRAIN
AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  94  75  94  75 /  40  40  50  40  40
SIERRA BLANCA TX        70  91  70  91  70 /  40  40  50  40  40
LAS CRUCES              72  93  72  94  72 /  40  40  50  40  40
ALAMOGORDO              70  91  70  90  70 /  40  40  50  40  40
CLOUDCROFT              52  70  52  69  52 /  50  50  50  50  40
TRUTH OR CONSEQUENCES   70  91  70  93  70 /  40  50  50  40  40
SILVER CITY             62  82  62  87  62 /  50  60  50  40  30
DEMING                  71  91  71  94  71 /  40  40  50  30  40
LORDSBURG               70  91  70  93  70 /  40  40  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/24
Hazardous weather outlook, Jul 11, 11:00 AM MDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT MON JUL 11 2011

NMZ022>025-030>032-TXZ055-056-121700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1100 AM MDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND WILL CONTINUE TO DEVELOP INTO THE EVENING. INITIAL DEVELOPMENT
WILL BE OVER THE MOUNTAINS WHICH WILL SPREAD INTO THE LOWLANDS.
A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING PERIODS OF LOCALLY
HEAVY RAINFALL WITH MINOR LOCALIZED FLOODING POSSIBLE ALONG
DRAINAGES. SMALL HAIL AND WIND GUSTS UP TO 45 MPH WILL ALSO BE
POSSIBLE. WITH MOIST CONDITIONS IN PLACE...STORMS MAY CONTINUE
TO DEVELOP WELL PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DEEP PLUME OF MOISTURE WILL BE IN PLACE OVER THE STATE TUESDAY
AND WEDNESDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP THROUGH THE PERIOD. LOCALLY HEAVY RAINFALL WITH
EXCESSIVE RUNOFF WILL BE POSSIBLE. RAIN AMOUNTS OF 2 INCHES OR MORE
FROM STRONGER STORMS MAY CAUSE LOCALIZED FLASH FLOODING.

MOISTURE LEVELS WILL DIMINISH SOMEWHAT FOR THURSDAY THROUGH SUNDAY
WITH MAINLY ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND
THUNDERSTORMS EXPECTED. A FEW OF THE STORMS WILL BE CAPABLE OF
PRODUCING PERIODS OF MODERATE TO HEAVY RAINFALL WITH LOCALIZED
MINOR FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

LUNDEEN

In the hours before

Special weather statement, Jul 11, 7:38 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
738 PM MDT MON JUL 11 2011

NMZ032-TXZ055-120215-
SOUTHERN DESERT NM-EL PASO TX-
738 PM MDT MON JUL 11 2011

...GUSTY WINDS AND BLOWING DUST THIS EVENING...

STRONG OUTFLOW BOUNDARIES FROM THUDNERSTORMS ARE CAUSING STRONG AND
GUSTY WINDS ACROSS FAR WESTERN EL PASO COUNTY AND DONA ANA COUNTY.
THESE WINDS WILL CAUSE BLOWING DUST WITH VISIBILITY AS LOW AS 1 TO
2 MILES THIS EVENING. WINDS AND DUST WILL DIMINISH ACROSS THE
AREA BY AROUND 9 PM.

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:39 PM MDTSevere Thunderstorm WarningEPZGrant, Luna51 min
Jul 11, 6:45 PM MDTSevere Thunderstorm WarningEPZLuna45 min
Jul 11, 7:28 PM MDTSevere Thunderstorm WarningEPZLuna24 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.